Alert archive / Michigan / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 3, NWS Marquette, MI

May 20, 2012Dickinson County, Marquette County, Michigan

NWS Marquette, MI issued this severe thunderstorm warning at May 20, 2012, 4:33 PM CDT for Dickinson County, Marquette County, Michigan. It was in force for 27 min. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 20, 2012, 4:33 PM CDT (21:33 UTC)
Expired
May 20, 2012, 5:00 PM CDT
In force
27 min
Issued by
NWS Marquette, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Dickinson County, MI, Marquette County, MI

The radar

The Marquette radar (KMQT), 40 km from the middle of the area, began a volume at 21:33 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 20, 4:34 PM CDTTSTM WND DMG2 Sse Witch Lake, MITREES DOWN ACROSS HIGHWAY M-95 ALONG THE MARQUETTE/DICKINSON COUNTY LINE.
May 20, 4:46 PM CDTTSTM WND DMG5 Wnw Big Bass Lake, MISMALL LIMBS DOWN. PATIO FURNITURE BLOWN ACROSS THE YARD. VERY STRONG WINDS, NO ESTIMATE.
May 20, 5:00 PM CDTHAIL 0.52 W Ishpeming, MISCATTERED HAIL STONES.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this severe thunderstorm warning; the first came 1 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 20, 12:24 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Green Bay/Straub, WI (KGRB), launched 12:00Z, 9.6 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Green Bay/Straub, WI at 12:00Z on 2012-05-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 752 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Green Bay/Straub, WI at 12:00Z on 2012-05-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 51 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
752 J/kg
Mixed-layer CIN
-121 J/kg
Mixed-layer LCL
1614 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
51 m²/s²
0-3 km storm-relative helicity
31 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

614 
WUUS53 KMQT 202133
SVRMQT
MIC043-103-202200-
/O.NEW.KMQT.SV.W.0003.120520T2133Z-120520T2200Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MARQUETTE MI
533 PM EDT SUN MAY 20 2012

THE NATIONAL WEATHER SERVICE IN MARQUETTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHWESTERN DICKINSON COUNTY IN SOUTH CENTRAL UPPER MICHIGAN...
  CENTRAL MARQUETTE COUNTY IN NORTH CENTRAL UPPER MICHIGAN...

* UNTIL 600 PM EDT/500 PM CDT/

* AT 428 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  CHANNING...OR 16 MILES NORTHEAST OF CRYSTAL FALLS...AND MOVING
  NORTHEAST AT 50 MPH.

* LOCATIONS IMPACTED INCLUDE...
  ISHPEMING...WITCH LAKE...NEGAUNEE...REPUBLIC...BIG BASS LAKE...
  HUMBOLDT...DIORITE...NATIONAL MINE AND PALMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4617 8812 4627 8812 4661 8787 4643 8740
      4609 8797
TIME...MOT...LOC 2132Z 218DEG 45KT 4624 8797
WIND...HAIL 60MPH 1.00IN

$$

MZ
1 follow-up statement
896 
WWUS53 KMQT 202145
SVSMQT

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
545 PM EDT SUN MAY 20 2012

MIC043-202154-
/O.CAN.KMQT.SV.W.0003.000000T0000Z-120520T2200Z/
DICKINSON MI-
445 PM CDT SUN MAY 20 2012

...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN DICKINSON COUNTY
IS CANCELLED...

THE STORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF THE WARNED 
AREA.

LAT...LON 4625 8774 4628 8794 4634 8807 4661 8787
      4643 8740
TIME...MOT...LOC 2144Z 218DEG 45KT 4636 8783

$$

MIC103-202200-
/O.CON.KMQT.SV.W.0003.000000T0000Z-120520T2200Z/
MARQUETTE MI-
545 PM EDT SUN MAY 20 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR CENTRAL
MARQUETTE COUNTY UNTIL 600 PM EDT...

AT 542 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 9 MILES
NORTHEAST OF WITCH LAKE...OR 14 MILES SOUTHWEST OF ISHPEMING...MOVING
NORTHEAST AT 50 MPH.

THIS STORM HAS PRODUCED WIND DAMAGE NEAR SILVER LAKE IN DICKINSON 
COUNTY.

LOCATIONS IMPACTED INCLUDE...
  ISHPEMING...NEGAUNEE...BIG BASS LAKE...HUMBOLDT...DIORITE...
  NATIONAL MINE AND PALMER.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MILES PER
HOUR...DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR
YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF YOUR
HOME OR BUSINESS. HEAVY RAINS FLOOD ROADS QUICKLY SO DO NOT DRIVE
INTO AREAS WHERE WATER COVERS THE ROAD.

&&

LAT...LON 4625 8774 4628 8794 4634 8807 4661 8787
      4643 8740
TIME...MOT...LOC 2144Z 218DEG 45KT 4636 8783
WIND...HAIL 60MPH 1.00IN

$$

MZ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Marquette, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 20, 3:05 PM CDT, 1 hour 28 minutes earlier.

Area forecast discussion, May 20, 3:05 PM CDT, 1 hour 28 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MARQUETTE MI
405 PM EDT SUN MAY 20 2012

.SHORT TERM...(THIS EVENING THROUGH MONDAY)
ISSUED AT 403 PM EDT SUN MAY 20 2012

CONCERN FOR THIS TIME PERIOD WILL BE THE POTENTIAL FOR SEVERE
THUNDERSTORMS MOVING INTO THE AREA THIS AFTERNOON THROUGH THIS
EVENING.

SATELLITE IMAGERY AS OF 15Z SHOWS AN EXTENSIVE AREA OF CLOUD COVER
ASSOCIATED WITH SURFACE LOW AND COLD FRONT DRAPED ACROSS THE
AREA. CENTRAL AND EASTERN PORTIONS OF THE UPPER PENINSULA ARE MOSTLY
CLEAR TO PARTLY CLOUDY...ALLOWING TEMPERATURES TO INCREASE STEADILY
TO THE MID AND UPPER 70S WHILE DEWPOINTS ARE IN THE MID TO UPPER
50S. SURFACE OBSERVATIONS ALONG WITH RADAR DATA ARE SHOWING RAIN
SHOWERS CONTINUING ON THE BACK SIDE OF THESE SURFACE FEATURES AS
WELL.

THIS AFTERNOON INTO THIS EVENING...AS THE FRONT PASSES THROUGH THE
REGION INTO A FAIRLY WARM AIR MASS WITH TEMPERATURES IN THE LOW TO
MID 80S...EXPECT SHOWERS AND THUNDERSTORMS TO DEVELOP. ONLY REAL
LIMITING FACTOR FOR SEVERE DEVELOPMENT WOULD BE DEWPOINTS IN THE MID
AND UPPER 50S. CAPE VALUES ARE PROGGED TO BE AROUND 1000 TO 1500 J/KG
IN THE WARM SECTOR ACROSS MUCH OF THE WESTERN AND CENTRAL PORTIONS OF
THE U.P. THE NAM SHOWS CAPE AT ROUGHLY 800 J/KG IN THE HAIL GROWTH
ZONE WEST OF A LINE FROM ABOUT MARQUETTE SOUTH TO ESCANABA. DURING
THE AFTERNOON AND EVENING HOURS DEEP LAYER SHEAR IS ALSO PROGGED TO
BE AT ROUGHLY 35 TO 40 KNOTS ACROSS THE AREA WHICH WOULD BE
SUPPORTIVE OF INCREASED THUNDERSTORM ORGANIZATION AS WELL AS HAIL
GROWTH. STORMS THAT FORM THIS AFTERNOON AND EVENING WILL ALSO HAVE
THE POTENTIAL TO PRODUCE STRONG TO SEVERE WIND GUSTS AS WELL DUE TO
DRY MID LEVEL AIR BEING ENTRAINED. THIS SHOULD HELP TO GENERATE
D-CAPE VALUES ON THE ORDER OF 500-800 J/KG...ESPECIALLY ALONG THE WI
BORDER. THIS ALONG WITH STORM MOTIONS OF AROUND 35 TO 40 KTS TO THE
NORTHWEST ALL FAVOR THESE STRONG TO SEVERE GUSTS. FOR THE EAST HALF
OF UPPER MI...SEVERE POTENTIAL SHOULD BE DIMINISHED FOR A COUPLE OF
REASONS. FIRST OFF CAPE VALUES ARE DIMINISHED OVER THESE AREA THANKS
TO SOUTHERLY WINDS FLOWING IN OFF OF LAKE MI...HELPING TO KEEP
TEMPERATURES MAINLY IN THE LOW TO MID 70S. THE SECOND REASON IS DUE
TO LOSS OF INSOLATION AS THE STORMS SHIFT EASTWARD DURING THE EVENING
HOURS.

TONIGHT AND MONDAY...

TRICKY FORECAST FOR WIND AND TEMPERATURES THIS EVENING.

AS THE FRONT AND LOW PRESSURE SYSTEM SHIFTS TO THE
EAST...EXPECT POST FRONTAL RAIN SHOWERS TO CONTINUE ACROSS THE
REGION. HAVE KEPT THE CHANCE OF SHOWERS IN THE FORECAST THROUGH LATE
TONIGHT AS UPPER LEVEL ENERGY REMAINS IN PLACE FOR A FEW HOURS
LONGER THAN THE SURFACE FRONT. THESE SHOWERS SHOULD BE FAIRLY LIGHT
WITH ONLY AN ADDITIONAL 1 OR 2 HUNDREDTHS OF AN INCH EXPECTED. HAVE
ADJUSTED TEMPERATURES AND WINDS TO ACCOUNT FOR FRONTAL PASSAGE
THROUGH THE EVENING AND OVERNIGHT HOURS. DRY AIR WILL BEGIN TO
FILTER INTO THE REGION FROM CANADA AS THE LOW TRACKS FARTHER TO THE
EAST...EFFECTIVELY ENDING THE PRECIPITATION CHANCES FOR THE AREA. BY
MONDAY MORNING...HIGH PRESSURE BUILDING OVER THE PLAINS WILL MOVE
INTO MUCH OF WESTERN UPPER MICHIGAN ALLOWING CLEAR SKIES TO PREVAIL
THROUGHOUT MUCH THE DAY. MAIN ISSUE DURING THE DAY WILL BE LOWER
HUMIDITY VALUES WHEN MIXING DOWN FROM 850MB TO THE SURFACE. HUMIDTY
VALUES ARE EXPECTED TO BE IN THE MID 20S OVER THE WESTERN U.P.
UNCERTAINTY EXISTS IN THE EFFECTS OF TODAYS PRECIPITATION ON
AFTERNOON RH VALUES MONDAY. WINDS SHOULD BE OUT OF THE NORTH TO
NORTHWEST AROUND 10 TO 15 KNOTS WITH GUSTS UP TO 20 KNOTS DURING THE
AFTERNOON HOURS.

.LONG TERM...(MONDAY NIGHT THROUGH SUNDAY)
ISSUED AT 403 PM EDT SUN MAY 20 2012

NAM SHOWS A BROAD 500 MB TROUGH OVER THE ERN U.S. 00Z TUE WITH
RIDGING OVER THE ROCKIES AND TROUGHING OFF THE WEST COAST. THE
TROUGH OVER THE ERN U.S. MOVES EAST AND RIDGING BUILDS BACK INTO THE
UPPER GREAT LAKES TUE NIGHT. NAM SHOWS SOME 850-500 MB Q-VECTOR
CONVERGENCE REMAINING TO THE WEST OF THE AREA THROUGH WED WITH
DEEPER MOISTURE REMAINING TO THE WEST AS WELL. GFS AND ECMWF SHOW
850-500 MB Q-VECTOR CONVERGENCE ALSO STAYING OFF TO THE WEST THROUGH
WED. LOOKING AT ISENTROPIC SURFACES...GFS AND NAM BOTH SHOW SOME
MOISTURE IN THE MID AND UPPER LEVELS MON NIGHT AND THINK THERE COULD
BE SOME MID AND HIGH CLOUDS WHICH WOULD ALLOW TEMPERATURES TO NOT
FALL AS MUCH AS PREVIOUSLY FORECAST. FOR THIS REASON...WENT PATCHY
FROST INSTEAD. STILL LOOKS DRY FOR TUE AND TUE NIGHT WITH A SURFACE
RIDGE IN THE AREA AND THIS WILL LAST INTO WED...EXCEPT IN THE FAR
WEST CLOSER TO THE NEXT FRONT THAT SETS UP WITH BETTER MOISTURE AND
DYNAMICS REMAINING OFF TO THE WEST OF THE AREA. DID NOT CHANGE MUCH
FOR TEMPERATURES.

IN THE EXTENDED...GFS AND ECMWF SHOW A CLOSED 500 MB LOW OVER THE
NORTHERN ROCKIES WITH TROUGHING IN THE WESTERN U.S. AND RIDGING OVER
THE EAST WITH T.S. ALBERTO OVER THE MID ATLANTIC STATES 12Z WED.
PATTERN DOES NOT CHANGE MUCH FOR 12Z THU. ECMWF TAKES THE WESTERN
TROUGH AND TRIES TO BREAK DOWN THE EASTERN UPPER LEVEL RIDGE AND
THIS PUSHES A COLD FRONT THROUGH THE AREA THU NIGHT. THE RIDGE GETS
FLATTENED BY THIS TROUGH AND AREA GETS INTO THE RING OF FIRE
CONVECTIVE SCENARIO BY BEING ON THE PERIPHERY OF THE STRONG UPPER
RIDGE THAT SETS UP ACROSS THE SERN U.S. 12Z SAT. THIS WILL MEAN THAT
THE COLD FRONT THAT WENT THROUGH THE AREA THU NIGHT WILL STALL OUT
AND BECOME AN EAST-WEST ORIENTED FRONT SOUTH OF THE AREA SEPARATING
A VERY WARM AIRMASS FROM A DRIER AND COOLER AIRMASS. WE WILL BE ON
THE COOL SIDE OF THE AIRMASS AND WITH FRONT TO THE SOUTH...CANNOT
RULE OUT RING OF FIRE CONVECTION AND CHANCE TO LOW CHANCE POPS LOOK
GOOD FOR THE EXTENDED PERIOD NOW. BACKED OFF ON THE WARMING FOR
TEMPERATURES AS WELL WITH TEMPERATURES NEAR NORMAL. AM NOT AS
CONFIDENT ABOUT THIS RIDGE BREAKING DOWN THOUGH AND STILL NOT
CONFIDENT THAT THE RIDGE WILL BE STRONGER AND WE WILL GET BACK INTO
THE WARM SECTOR AND ON THE SOUTH SIDE OF THE FRONT FOR THIS WEEKEND.
ECMWF THE PAST SEVERAL DAYS WAS SHOWING VERY WARM CONDITIONS AND
STARTING 12Z SAT...WENT TO THE COOLER AND FLATTER RIDGE
SOLUTION...SO THERE IS NOT AS MUCH CONTINUITY WITH THIS SOLUTION AS
WITH THE PREVIOUS SOLUTION AND CONFIDENCE IS LOW WITH THIS NEWER
SOLUTION.
&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 209 PM EDT SUN MAY 20 2012

AS THE COLD FRONT SHIFTS THROUGH THE REGION EXPECT SHOWERS AND
THUNDERSTORMS TO CONTINUE TO DEVELOP AND MOVE WEST TO EAST ACROSS
THE AREA THIS AFTERNOON AND INTO THE EVENING HOURS. SOME OF THE
STORMS COULD BE SEVERE WITH LARGE HAIL AND DAMAGING WINDS THE MAIN
THREAT. ON THE BACK SIDE OF THE COLD FRONT EXPECT SHOWERS TO LINGER
THROUGH EACH TAF SITE ENDING BY LATE EVENING OVER NEAR IWD AND THE
REMAINING SITES BY EARLY MONDAY MORNING. MVR CONDITIONS ARE EXPECTED
TO BE THE MAIN ISSUE AT EACH SITE WITH A FEW IFR CONDITIONS POSSIBLE
AS AND JUST AFTER THE FRONT PASSES. ON THE BACK SIDE OF THE FRONT
AND AREA OF LOW PRESSURE EXPECT WINDS TO SHIFT TO THE NORTH AND
NORTHWEST GUSTING TO NEAR 22 KTS. VISIBILITIES SHOULD REMAIN VFR
EXCEPT FOR AREAS THAT RECEIVE HEAVIER THUNDERSTORM RAINS.
&&

.MARINE...(FOR THE 4 PM LAKE SUPERIOR FORECAST ISSUANCE)
ISSUED AT 403 PM EDT SUN MAY 20 2012

WINDS SHOULD BE ON THE ORDER OF 10 TO 20 KNOTS WITH PEAK WIND GUSTS
OVER EASTERN LAKE SUPERIOR SHOULD BE AROUND 25 KNOTS FROM THE
NORTHWEST. WAVES SHOULD BUILD TO 4 TO 7 FEET OVERNIGHT TONIGHT
BEFORE SUBSIDING EARLY MONDAY MORNING. FOR THE EXTENDED
PERIOD...MONDAY NIGHT THROUGH NEXT SUNDAY...WINDS SHOULD REMAIN
BELOW 25 KNOTS THROUGH THE PERIOD.
&&

.MQT WATCHES/WARNINGS/ADVISORIES...
UPPER MICHIGAN...
NONE.
LAKE SUPERIOR...
NONE.
LAKE MICHIGAN...
NONE.
&&

SHORT TERM...KEC
LONG TERM...07
AVIATION...KEC
MARINE...KEC
Hazardous weather outlook, May 20, 2:54 PM CDT, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MARQUETTE MI
354 PM EDT SUN MAY 20 2012

MIZ001>007-009>014-084-085-211200-
KEWEENAW-ONTONAGON-NORTHERN HOUGHTON-BARAGA-MARQUETTE-ALGER-LUCE-
GOGEBIC-IRON-DICKINSON-MENOMINEE-DELTA-SOUTHERN SCHOOLCRAFT-
SOUTHERN HOUGHTON-NORTHERN SCHOOLCRAFT-
354 PM EDT SUN MAY 20 2012 /254 PM CDT SUN MAY 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN UPPER
MICHIGAN AND CENTRAL UPPER MICHIGAN.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS ARE POSSIBLE OVER CENTRAL UPPER MICHIGAN
UNTIL LATE TONIGHT. SOME STORMS THIS EVENING MAY CONTAIN SMALL HAIL
AND GUSTY WINDS TO 40 MPH.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

PATCHY FROST WILL BE POSSIBLE ACROSS THE INTERIOR WESTERN HALF OF
UPPER MICHIGAN MONDAY NIGHT.

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON OVER WESTERN UPPER
MICHIGAN...AND ACROSS THE ENTIRE AREA WEDNESDAY NIGHT THROUGH
SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LSZ162-240>251-263>267-211200-
LAKE SUPERIOR WEST OF A LINE FROM SAXON HARBOR WI TO GRAND
PORTAGE MN BEYOND 5NM-SAXON HARBOR WI TO BLACK RIVER MI-
BLACK RIVER TO ONTONAGON MI-
ONTONAGON TO UPPER ENTRANCE OF PORTAGE CANAL MI-
UPPER ENTRANCE OF PORTAGE CANAL TO EAGLE RIVER MI-
EAGLE RIVER TO MANITOU ISLAND MI-
MANITOU ISLAND TO POINT ISABELLE MI-
POINT ISABELLE TO LOWER ENTRANCE OF PORTAGE CANAL MI-
LOWER ENTRANCE OF PORTAGE CANAL TO HURON ISLANDS MI INCLUDING
KEWEENAW AND HURON BAYS-HURON ISLANDS TO MARQUETTE MI-
MARQUETTE TO MUNISING MI-MUNISING TO GRAND MARAIS MI-
GRAND MARAIS TO WHITEFISH POINT MI-
LAKE SUPERIOR FROM SAXON HARBOR WI TO UPPER ENTRANCE TO PORTAGE
CANAL MI 5NM OFF SHORE TO THE US/CANADIAN BORDER INCLUDING ISLE
ROYALE NATIONAL PARK-
LAKE SUPERIOR FROM UPPER ENTRANCE TO PORTAGE CANAL TO MANITOU
ISLAND MI 5NM OFF SHORE TO THE US/CANADIAN BORDER-
LAKE SUPERIOR WEST OF LINE FROM MANITOU ISLAND TO MARQUETTE MI
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR EAST OF A LINE FROM MANITOU ISLAND TO MARQUETTE MI
AND WEST OF A LINE FROM GRAND MARAIS MI TO THE US/CANADIAN BORDER
BEYOND 5NM FROM SHORE-
LAKE SUPERIOR FROM GRAND MARAIS MI TO WHITEFISH POINT MI 5NM OFF
SHORE TO THE US/CANADIAN BORDER-
354 PM EDT SUN MAY 20 2012 /254 PM CDT SUN MAY 20 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN LAKE
SUPERIOR...CENTRAL LAKE SUPERIOR AND WESTERN LAKE SUPERIOR.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE ACROSS EASTERN LAKE SUPERIOR THROUGH
LATE TONIGHT.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY AFTERNOON THROUGH SATURDAY
ACROSS ALL OF LAKE SUPERIOR.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

LMZ221-248-250-211200-
GREEN BAY NORTH OF LINE FROM CEDAR RIVER MI TO ROCK ISLAND
PASSAGE-SEUL CHOIX POINT TO POINT DETOUR MI-
5NM EAST OF A LINE FROM FAIRPORT MI TO ROCK ISLAND PASSAGE-
354 PM EDT SUN MAY 20 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHERN LAKE
MICHIGAN.

.DAY ONE...TONIGHT

THUNDERSTORMS ARE POSSIBLE THROUGH LATE TONIGHT. SOME STORMS MAY
CONTAIN SMALL HAIL AND GUSTY WIND TO 40 MPH THIS EVENING.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THUNDERSTORMS WILL BE POSSIBLE WEDNESDAY NIGHT THROUGH SATURDAY.

.SPOTTER INFORMATION STATEMENT...

THE NEED FOR WEATHER SPOTTER REPORTS IS NOT ANTICIPATED AT THIS
TIME.

07

In the hours before

Local storm report, May 20, 2:59 PM CDT, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
359 PM EDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0357 PM     HAIL             4 S MASS CITY           46.71N 89.08W
05/20/2012  M0.75 INCH       ONTONAGON          MI   TRAINED SPOTTER

            WIND GUSTS UP TO 40MPH AS WELL.

&&

TKLUBER
Special weather statement, May 20, 3:02 PM CDT, 1 hour 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
402 PM EDT SUN MAY 20 2012

MIZ002>004-010-084-202045-
BARAGA-HOUGHTON-IRON-ONTONAGON-SOUTHERN HOUGHTON-
402 PM EDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ALERT FOR BARAGA...HOUGHTON...IRON AND
ONTONAGON COUNTIES UNTIL 445 PM EDT/345 PM CDT/...

AT 359 PM EDT/259 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 12
MILES NORTHEAST OF ONTONAGON TO 8 MILES SOUTHEAST OF MASS CITY TO 11
MILES NORTHEAST OF PHELPS...OR ALONG A LINE EXTENDING FROM 12 MILES
NORTHEAST OF ONTONAGON TO 21 MILES SOUTHEAST OF ONTONAGON TO 14 MILES
NORTHWEST OF IRON RIVER.  THESE STORMS WERE MOVING EAST AT 50 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS. SEVERAL REPORTS OF DIME SIZED HAIL HAVE BEEN RECEIVED WITH
THESE STORMS.

PEOPLE IN BARAGA...HOUGHTON...NORTHEASTERN ONTONAGON AND NORTHERN
IRON COUNTIES...SHOULD MONITOR THE WEATHER SITUATION CLOSELY. LISTEN
FOR POSSIBLE WARNINGS AND BE PREPARED TO TAKE APPROPRIATE ACTION
SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MZ
Local storm report, May 20, 3:10 PM CDT, 1 hour 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
410 PM EDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     HAIL             5 ESE CHASSELL          47.01N 88.43W
05/20/2012  M0.75 INCH       HOUGHTON           MI   CO-OP OBSERVER

&&

TKLUBER
Special weather statement, May 20, 3:40 PM CDT, 53 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MARQUETTE MI
440 PM EDT SUN MAY 20 2012

MIZ001-003>005-010-202145-
BARAGA-HOUGHTON-IRON-KEWEENAW-MARQUETTE-
440 PM EDT SUN MAY 20 2012

...SIGNIFICANT WEATHER ALERT FOR BARAGA...HOUGHTON...IRON...KEWEENAW
AND MARQUETTE COUNTIES UNTIL 545 PM EDT/445 PM CDT/...

AT 437 PM EDT/337 PM CDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM
HOUGHTON TO ALBERTA TO IRON RIVER...OR ALONG A LINE EXTENDING FROM
HOUGHTON TO L'ANSE TO IRON RIVER.  THESE STORMS WERE MOVING NORTHEAST
AT 40 MPH.

DIME SIZE HAIL AND WINDS UP TO 40 MPH ARE EXPECTED WITH THESE STORMS.

PEOPLE IN BARAGA...EASTERN IRON...HOUGHTON...KEWEENAW AND
NORTHWESTERN MARQUETTE COUNTIES...SHOULD MONITOR THE WEATHER
SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS AND BE PREPARED TO
TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER THREATEN.

STAY TUNED TO NOAA WEATHER RADIO...COMMERCIAL RADIO...OR YOUR LOCAL
TELEVISION STATIONS FOR LATER STATEMENTS AND POSSIBLE WARNINGS
CONCERNING THIS WEATHER SITUATION.

MZ
Local storm report, May 20, 3:51 PM CDT, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
451 PM EDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0440 PM     HAIL             HOUGHTON                47.11N 88.56W
05/20/2012  E0.50 INCH       HOUGHTON           MI   PUBLIC

            1/4 TO 1/2 INCH HAIL.

&&

TKLUBER
Local storm report, May 20, 3:57 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MARQUETTE MI
457 PM EDT SUN MAY 20 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0450 PM     HAIL             L'ANSE                  46.75N 88.45W
05/20/2012  M0.50 INCH       BARAGA             MI   TRAINED SPOTTER

&&

TKLUBER

The office that day

Everything else NWS Marquette, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 20, 9:51 AM CDTSmall Craft AdvisoryMQT29 hr
May 20, 11:17 AM CDTSevere Thunderstorm WarningMQTOntonagon43 min
May 20, 11:43 AM CDTSpecial Marine WarningMQT62 min
May 20, 12:57 PM CDTSpecial Marine WarningMQT63 min
May 20, 1:00 PM CDTSpecial Marine WarningMQT60 min
May 20, 1:05 PM CDTSpecial Marine WarningMQT55 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.